Rank-one perturbations of diagonal operators. (English) Zbl 0979.47012

Summary: We study rank-one perturbations of diagonal Hilbert space operators mainly from the standpoint of invariant subspace problem. In addition to proving some general properties of these operators, we identify the normal operators and contractions in this class. We show that two well known results about the eigenvalues of rank-one perturbations and one-codimension compressions of selfadjoint compact operators are equivalent. Sufficient conditions are given for existence of nontrivial invariant subspaces for this class of operators.


47A55 Perturbation theory of linear operators
47A15 Invariant subspaces of linear operators
30B50 Dirichlet series, exponential series and other series in one complex variable
47B15 Hermitian and normal operators (spectral measures, functional calculus, etc.)
47B07 Linear operators defined by compactness properties
Full Text: DOI


[1] N. Benamara and N. Nikolski,Resolvent tests for similarity to normal operators, Proc. London Math. Soc.78(1999), 585-626. · Zbl 1028.47500
[2] L. Brown, A. Shields and K. Zeller,On absolutely convergent exponential sums, Trans. Amer. Math. Soc.,96(1960), 162-183. · Zbl 0096.05103
[3] K. Clancey,Seminormal operators, Lecture Notes in Math., vol. 742, Springer-Verlag, New York, 1979. · Zbl 0435.47032
[4] D. Clark,One-dimensional perturbations of restricted shifts, J. Analyse Math.25(1972), 169-191. · Zbl 0252.47010
[5] I. Colojoara and C. Foias,Theory of generalized spectral operators, Science Publishers, New York, 1968.
[6] J. B. Conway,A course in functional analysis, Springer-Verlag, New York, 1985. · Zbl 0558.46001
[7] C. Davis,Eigenvalues of compressions, Bull. Math. de la Soc. Sci. Math. Phys. de la R.P.Roumaine (N.S.),3(51) (1959), 3-5. · Zbl 0108.01403
[8] R. Del Rio, S. Jitomirskaya, Y. Lasta, and B. Simon,Operators with singular continuous spectrum. IV. Hausdorff dimensions, rank one perturbations, and localization, J. Anal. Math.69(1996), 153-200. · Zbl 0908.47002
[9] R. Del Rio, N. Makarov and B. Simon,Operators with singular continuous spectrum. II. Rank one operators, Comm. Math. Phys.165(1994), 59-67. · Zbl 1055.47500
[10] R. Del Rio and B. Simon,Point spectrum and mixed spectral types for rank one perturbations, Proc. Amer. Math. Soc.125(1997), 3593-3599. · Zbl 0888.47008
[11] W. F. Donoghue,On the perturbation of spectra, Comm. Pure. Appl. Math.18(1965), 559-579. · Zbl 0143.16403
[12] J. Eschmeier and M. Putinar,Bishop’s condition (?) and rich extensions of linear operators, Indiana Univ. Math. J.,37 (1988), 325-348. · Zbl 0674.47020
[13] K. Fan and G. Pall,Imbedding conditions for Hermitian and normal matrices, Canad. J. Math.9 (1957), 298-304. · Zbl 0077.24504
[14] S. Hassi and H. de Snoo,On rank one perturbations of selfadjoint operators, Integral Equations Operator Theory,29(1997), 288-300. · Zbl 0899.47009
[15] S. Hassi, H. de Snoo, and A. Willemsma,Smooth rank one perturbations of selfadjoint operators, Proc. Amer. Math. Soc.126(1998), 2663-2675. · Zbl 0901.47003
[16] H. Hochstadt,One dimensional perturbations of compact operators, Proc. Amer. Math. Soc.37(1973), 465-467. · Zbl 0251.47022
[17] G. Islamov,Properties of one-rank perturbations, Izv. Vyssh. Uchebn. Zaved. Mat.4(1989), 29-35. · Zbl 0694.47012
[18] W. Johnston,A condition for absence of singular spectrum with an application to perturbations of selfadjoint Toeplitz operators, Amer. J. Math.113(1991), 243-267. · Zbl 0752.47007
[19] V. Kapustin,One-dimensional perturbations of singular unitary operators, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI)232 (1996), 118-122, 216. · Zbl 0907.47006
[20] T. Kato,Perturbation theory for linear operators, Springer-Verlag, New York, 1976. · Zbl 0342.47009
[21] V. Lomonosov,On invariant subspaces of families of operators commuting with a completely continuous operator, Funk. Anal. i Prilozen7(1973), 55-56 (Russian).
[22] N. G. Makarov,One-dimensional perturbations of singular unitary operators, Acta Sci. Math.42(1988). 459-463. · Zbl 0683.47010
[23] N. G. Makarov,Perturbations of normal operators and the stability of the continuous spectrum, Izv. Akad. Nauk SSSR Ser. Mat.50 (1986), 1178-1203, 1343.
[24] M. Malamud,Remarks on the spectrum of one-dimensional perturbations of Volterra, Mat. Fiz. No. 32 (1982), 99-105. · Zbl 0495.45013
[25] Y. Mikityuk,The singular spectrum of selfadjoint operators, (Russian) Dokl. Akad. Nauk SSSR303 (1988), 33-36; translation in Soviet Math. Dokl.38 (1989), 472-475.
[26] L. Mirsky,Matrices with prescribed characteristic roots and diagonal elements, J. London Math. Soc.33(1958), 14-21. · Zbl 0101.25303
[27] B. Sz-Nagy and C. Foias,Harmonic analysis of operators on Hilbert space, American Elsevier, New York, 1970. · Zbl 0201.45003
[28] Nakamura, Yoshihiro,One-dimensional perturbations of the shift, Integral Equations Operator Theory3(1993), 337-403. · Zbl 0799.47001
[29] B. Simon,Spectral analysis of rank one perturbations and applications. Mathematical quantum theory. II. Schrdinger operators, CRM Proc. Lecture Notes,8 Amer. Math. Soc., Providence, RI, (1995), 109-149. · Zbl 0824.47019
[30] B. Simon,Operators with singular continuous spectrum. VII. Examples with borderline time decay, Comm. Math. Phys.176(1996), 713-722. · Zbl 0848.34069
[31] J. G. Stampfli,One-dimensional perturbations of operators, Pacific J. Math.,115(1984), 481-491. · Zbl 0582.47018
[32] H. Vasudeva,One dimensional perturbations of compact operators, Proc. Amer. Math. Soc.57 (1976), 58-60. · Zbl 0342.47011
[33] J. Wolff,Sur les s?ries ?A k /(z?? k ), C. R. Acad. Sci. Paris,173 (1921), 1057-158, 1327-1328. · JFM 48.0320.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.